Published Sep 28, 2014
Why would a heart attack patient be put on Colace?
Can we get some more info? Did they have a cath, are they on narcs, why wouldn't they be on colace? There is not enough info to answer the question. Is this for school?
VivaLasViejas, ASN, RN
Riddle me this: would you want your patient straining at stool after a cardiac event? Why or why not?
Cricket183, BSN, RN
Cardiology is not my specialty (oncology is) but I seem to remember back in the recesses of my brain that it is given so that patients avoid straining while having a bowel movement--vasovagal response. Feel free to correct me if I am wrong.
They can be a few reasons, but more as a general response is probably because the post MI patient is on a plethora of hypotensives, and straining their stool would cause a vagal response, thus instantly decreasing their blood pressure which can cause most people to faint, which equals injury.
Here.I.Stand, BSN, RN
Anti-hypertensive meds + narcotic pain relievers + less than normal mobility (we generally walk more than one hall length TID or whatever it is in the hospital) + possible PO fluid restrictions = hard stool + don't want them to strain
Esme12, ASN, BSN, RN
Vagus nerve activation widens blood vessels, reducing the return of blood to the heart, and slows the heart rate. Straining during bowel movements or urination or coughing increases chest pressure. Increased chest pressure can activate the vagus nerve and also reduce the return of blood to the heart.
How would this affect a new MI?
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site you agree to our Privacy, Cookies, and Terms of Service Policies. Dismiss